This is a quiz that contains NCLEX review questions for asthma. Asthma is a chronic respiratory disease that causes inflammation to the smaller airways.
In the previous NCLEX review series, I explained about other respiratory disorders, so be sure to check those reviews out.
As the nurse, it is important to know how to care for a patient with asthma. In addition, the nurse needs to be aware of the triggers, warning signs, medications used to treat, and patient management for asthma.
Don’t forget to watch the lecture on asthma before taking this quiz.
Asthma NCLEX QuestionsThis quiz contains NCLEX practice questions about asthma.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Asthma NCLEX Questions
1. A patient with asthma is prescribed to take inhaled Salmeterol and Fluticasone for long-term management of asthma. You observe the patient taking these medications. Which option below best describes the correct order in how to take these medications?
A. The patient inhales the Salmeterol first and then waits 5 minutes before inhaling the Fluticasone.
B. The patient inhales the Fluticasone first and then waits 5 minutes before inhaling the Salmeterol.
C. The patient inhales the Salmeterol first and then waits 1 minute before inhaling the Fluticasone.
D. The patient inhales the Fluticasone and immediately inhales the Salmeterol.
The answer is A. The bronchodilator inhaler (Salmeterol) is administered first to open up the airways. Then the patient is to wait five minutes and then administer the corticosteroid (Fluticasone). The bronchodilator will open the airways so the corticosteroid can easily enter the airways to decrease inflammation.
2. You’re assisting your patient who has asthma to bed. The patient is experiencing a frequent cough and chest tightness. You auscultate the patient’s lung fields and note expiratory wheezes. The patient’s peak flow rate is 78% less than their best peak flow reading. Which medication will provide the patient with the fastest relief from these signs and symptoms of an asthma attack?
The answer is C. During an asthma attack, the patient needs a medication that will quickly open the airways. Medications that are best for this include short-acting bronchodilators, such as Albuterol, short-acting beta agonists. Another type of short-acting bronchodilator is an anticholinergic bronchodilator called Ipratropium (this is given if a patient can’t tolerated short-acting beta agonists like Albuterol). Theophylline is a bronchodilator but given orally and is NOT for quick relief. Tiotropium is a bronchodilator, as well, but is a LONG-ACTING anticholinergic bronchodilator. Cromolyn is an inhaled nonsteroidal anti-allergy medication that doesn’t provide quick relief.
3. You assist your patient with using their inhaler. The inhaler contains the medication Budesonide. Before administering the inhaler, you will want to connect what device to the inhaler to help decrease the patient from developing ________?
A. Peak flow meter; pneumonia
B. Incentive spirometer; thrush
C. Spacer; thrush
D. Peak flow meter; mouth sores
The answer is C. Budesonide is a corticosteroid. Inhaled corticosteroids can cause thrush. Therefore, it is important to connect a spacer to the inhaler before usage to help prevent the patient from developing thrush and for the patient to gargle and rinse the mouth with water.
4. A patient with asthma is receiving a nebulizer of Cromolyn. The patient reports a burning sensation in the nose along with a horrible taste in their mouth. As the nurse you will?
A. Immediately stop the nebulizer
B. Re-adjust the nebulizer
C. Call a rapid response because the patient is having a potential anaphylactic reaction to the medication.
D. Reassure the patient this is a temporary side effect of this medication.
The answer is D. Cromolyn can temporarily cause the following side effects during administration: sneezing, burning in nose, itchy/watery eyes, bad taste in mouth. Reassure the patient that these are temporary side effects of this medication.
5. Your patient’s asthma is poorly controlled. The patient reports using their rescue inhaler 4 times a week. In addition, the patient’s asthma is not responding to other treatments. The physician orders the patient to take a medication that works by blocking the role of the immunoglobulin IgE. This describes which medication below?
The answer is B. Omalizumab blocks the role of the immunoglobulin IgE, which will decrease the allergic response…hence asthma attacks. It is given subcutaneously and used when a patient’s asthma is poorly controlled and other treatments are not working. It is NOT used for quick relief. It is important the patient receives NO LIVE vaccines while receiving this medication.
6. You’re providing discharge teaching to a patient who was admitted with asthma. You discussed the early warning signs of an asthma attack and ask the patient to list some of them. Select all the correct early warning signs verbalized by the patient:
A. Easily fatigued with physical activity
B. Reduced peak flow meter reading
C. Chest retractions
E. Wheezing with activity
F. Nighttime coughing
G. No relief with short-acting bronchodilator inhaler
The answers are A, B, E, and F. These are all early warning signs an asthma attack is imminent. Options C, D, and G are signs and symptoms of an active asthma attack that requires medical treatment.
7. Select all the correct options that represent the pathophysiology of an asthma attack.
A. The smooth muscle surrounding the alveoli constricts, limiting oxygenation.
B. The mucosa lining experiences severe inflammation.
C. The goblet cells within the mucosa lining produce excessive amounts of mucous.
D. Too much carbon dioxide is exhaled due to hyperventilation and the patient experiences respiratory alkalosis.
The answers are B and C. Option A is wrong because the smooth muscle surrounding the BRONCHI AND BRONCHIOLES CONSTRICTS (not alveoli), limiting oxygenation. Option D is wrong become the patient does NOT experience respiratory alkalosis but respiratory ACIDOSIS. During an asthma attack, the patient is unable to exhale fully and air trapping occurs. Therefore, gas exchange does NOT occur, leaving carbon dioxide to build up in the blood and NO oxygen to enter the bloodstream. The CO2 builds up in the system and oxygen saturations drop….hence acidosis. Remember CO2 is acidic.
8. You’re educating a patient how to use a peak flow meter to help monitor the status of their asthma. Which statement by the patient demonstrates they understand how to use the device?
A. “This device will help keep my lungs strong so I don’t have another asthma attack.”
B. “I will inhale as hard as I can while using the device.”
C. “I will use this device at the same time, either in the morning or before bedtime, and compare the readings with my personal best reading.”
D. “I will notify the doctor if my peak flow rating is 90% or more than my personal best peak flow.”
The answer is C. This option is correct. Option A is wrong because this device monitors how controlled a patient’s asthma is and if it is getting worst. It doesn’t make the lung stronger. Option B is wrong because the patient exhales as hard as they can onto the device. Option D is wrong because a flow rate of 90% of the personal best peak flow is a good reading.
9. Select all the following that can trigger an asthma attack:
E. Cold, windy weather
F. Beta agonist
The answers are A, B, D, E, and G. Caffeine has the same properties as theophylline, which is a bronchodilator and is not known to cause asthma. In addition, beta adrenergic blockers that are nonselective (NOT beta agonist…which are used to treat asthma) can cause an asthma attack.
10. A patient has exercise-induced asthma. Which of the following actions can the patient perform to help prevent an attack during exercise. Select all that apply:
A. Avoid warming up before exercise.
B. Administer a short-acting beta agonist before exercise.
C. Administer a short-acting beta agonist after exercise.
D. Avoid exercising when experiencing a respiratory illness.
The answer are B and D. Option A is wrong because the patient should warm up for at least 10-15 minutes before exercising, and option C is wrong because the beta agonist should be administered BEFORE exercise (not after).
11. Your patient with asthma is taking Theophylline. Which product below should the patient avoid consuming?
The answer is A. Caffeine has the same properties as Theophylline and can increase the effects the drug.
12. Which medication below blocks the function of Leukotriene for the treatment of asthma?
The answer is D.
13. The physician orders the patient to start taking Omalizumab. How will you administer this medication as the nurse?
The answer is D.
14. A patient received a nebulizer of Albuterol. What is a side effect of this medication?
D. Feeling cold
The answer is B.
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.